Hail, Alexander
- When
- May 6, 7:40 PM CST
- Where
- Alexander County, 1 mi N of Olive Branch
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.183, -89.350
A severe thunderstorm produced damaging winds in Cairo that downed numerous trees. Outside of Cairo, the storm produced a weak tornado and dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm produced damaging winds in Cairo that downed numerous trees. Outside of Cairo, the storm produced a weak tornado and dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT MON MAY 5 2003 FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE WEEK AND SEVERE WEATHER. MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE WITH PART OF THE AREA IN MODERATE RISK. FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS. ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON SATURDAY. THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY RAINFALL. AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE GUIDANCE THROUGH THURSDAY. .PAH...NONE. PS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 540 PM CDT TUE MAY 6 2003 ...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT... ...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700 PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL. THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT. AN ORGANIZED LINE OF STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY. HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI. LARGE HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
ILZ075-076-080>082-084-085-088-089-092-093-MOZ076-086-087-100- 107>111-070200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 725 PM CDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS STILL HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... AT 720 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER EAST- CENTRAL MISSOURI APPROACHING FARMINGTON. MOVEMENT WAS EAST AT 40 TO 45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 800 PM AND 900 PM THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS. PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA. TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM MARBLE HILL MO 0.75 INCH HAIL
05/06/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICE
0757 PM MARBLE HILL MO 0.75 INCH HAIL
05/06/03 BOLLINGER REPORTED BY TRAINED
SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 3S MARBLE HILL MO 1.25 INCH HAIL
05/06/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM BLUE POND CONSERVATION AREAMO FUNNEL CLOUD
05/06/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICE
REPORTED SIGHTINGS AT H
HIGHWAY AND HWY
34...CR512 AND HWY DDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM GLENALLEN MO TORNADO
05/06/03 BOLLINGER REPORTED BY BOLLINGER
COUNTY SHERIFFS OFFICE
WAS 1 MILE SOUTH OF HWY
34PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CDT TUE MAY 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 10W JACKSON MO 1.75 INCH HAIL
05/06/03 CAPE GIRARDEAU REPORTED BY EOC THE HAIL
WAS REPORTED AT THE
COUNTY LINES OF BOLLINGER
AND CAPE GIRARDEAU...THIS
HAIL FELL IN BOTH
COUNTIESThe Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
The tornado produced some minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351287, 5351943, 5351944, 5351942.